toggle visibility Search & Display Options

Select All    Deselect All
 |   | 
Details
   print
  Record Links
Author (up) Gulbahar, O.; Konca Degertekin, C.; Akturk, M.; Yalcin, M.M.; Kalan, I.; Atikeler, G.F.; Altinova, A.E.; Yetkin, I.; Arslan, M.; Toruner, F. url  doi
openurl 
  Title A Case With Immunoassay Interferences in the Measurement of Multiple Hormones Type Journal Article
  Year 2015 Publication The Journal of Clinical Endocrinology and Metabolism Abbreviated Journal J Clin Endocrinol Metab  
  Volume 100 Issue 6 Pages 2147-2153  
  Keywords Adult; Antibodies, Heterophile/*blood; *Artifacts; Cross Reactions; *Diagnostic Techniques, Endocrine/standards; False Positive Reactions; Female; Hormones/*analysis; Humans; Immunoassay/methods; Postpartum Period/blood/immunology  
  Abstract CONTEXT: Commonly used immunoassays are not free from interference, which can be a confounder in the interpretation of test results. We present a case with extremely high multiple hormone levels due to such interference. CASE DESCRIPTION: A 33-year-old woman with no specific symptoms had markedly elevated TSH with normal free T4 and free T3 levels. Repeated measurements revealed discordantly high TSH, ACTH, FSH, PTH, IGF-1, prolactin, beta-human chorionic gonadotropin, and calcitonin levels without the associated clinical pictures. The measurements were repeated with the same patient sample on four different analytical platforms using chemiluminescence immunoassays/electrochemiluminescence immunoassays, and the results were divergent on each platform. Serial dilutions of serum samples revealed nonlinearity, suggesting assay interference. All hormonal measurements were in the normal range when heterophile antibody blocking tubes were used. The serum of the patient was then subjected to polyethylene glycol precipitation. The post-polyethylene glycol recovery resulted in hormone levels in the normal range. The patient did not receive any medications and has been under follow-up without any signs and symptoms for 24 months. CONCLUSIONS: This report illustrates a rare case of falsely elevated hormone levels due to assay interference caused by heterophile antibodies. We point out the importance of a close collaboration between clinicians and the laboratory to avoid unnecessary clinical investigations as well as inappropriate treatments.  
  Address Departments of Biochemistry (O.G., G.F.A.) and Endocrinology and Metabolism (C.K.D., M.A., M.M.Y., I.K., A.E.A., I.Y., M.A., F.T.), Gazi University Faculty of Medicine, 06100 Ankara, Turkey  
  Corporate Author Thesis  
  Publisher Place of Publication Editor  
  Language English Summary Language Original Title  
  Series Editor Series Title Abbreviated Series Title  
  Series Volume Series Issue Edition  
  ISSN 0021-972X ISBN Medium  
  Area Expedition Conference  
  Notes PMID:25897621 Approved no  
  Call Number QEHB @ isla.wootton @ Serial 42160  
Permanent link to this record
Select All    Deselect All
 |   | 
Details
   print

Save Citations:
Export Records: